Discontinuation symptoms may occur with any type of SSRI but seem to be more frequent with paroxetine. Gradual tapering does not eliminate the risk. The syndrome typically occurs within a few days and lasts a few weeks but many variations are possible, including late onset and/or longer persistence. A wide range of psychological and physical symptoms may occur. As I mentioned in a previous post, a survey has confirmed that the primary symptom is anxiety. In my book chapter, Why were doctors so slow to recognise antidepressant discontinuation problems?, I made reference to the paper by Schatzberg et al (1997), which described the core psychological symptoms as anxiety/agitation, crying spells and irritability. That paper also divided the physical symptoms into five clusters: disequilibrium, gastrointestinal, flu-like, sensory and sleep disturbances. There are many similarities with the withdrawal symptoms from benzodiazepines and other antidepressants. Discontinuation symptoms may easily be misidentified as signs of impending relapse.
As Fava et al point out, the use of the term 'discontinuation syndrome', rather than 'withdrawal syndrome' was heavily supported by the pharmaceutical industry to emphasise that SSRIs do not cause addiction or dependence. I have always emphasised the psychological dependence caused by SSRIs since my letter to the BMJ and my Antidepressant discontinuation reactions website. This vulnerability should not be minimised.